This morning I had a long conversation with one of my fitness clients, who is in her seventies, about the new mysterious pain she had been experiencing. I kept asking questions about changes in movement patterns, sleep habits, diet, and exercise; anything new or different that might explain these new unpleasant sensations? Then she said, "Do you think it could be the statin?". I didn't know she had started taking a statin. I told her that whenever you begin taking a medication and then notice a change in your body, it is important to check with your physician to make certain that you are on the right protocol for your body.
Jane Brody writes in today"s New York Times You're over 75, and You're Healthy. Why are you Taking a Statin?. In her article Ms. Brody addresses some of the concerns that I have for my parents, my client's and all of us as we age, are medications being prescribed without knowing if they are beneficial or how they will behave in an older body?
"As with many clinical trials, the major statin studies mostly haven’t included patients at advanced ages.
What’s not debatable is that while statins do effectively lower cholesterol in older people, their advantages and disadvantages add up differently than at younger ages.
A fairly common side effect, for instance, is myalgia, muscle aches sometimes combined with fatigue. Dr. Orkaby estimates that up to 30 percent of statin takers experience this symptom."
And this is what I have seen in a lot of my older fitness clients who take statins. I always encourage them to go back to their doctor and discuss the changes they are feeling.
As Ms. Brody's article quotes:
“There are a lot of unknowns,” Dr. Orkaby said. “We don’t want to do harm by prescribing a medication. And we don’t want to do harm by withholding it.”
For each individual and their doctor, they will have to make their best estimation of the risk-benefit ratio. This would be easier and better if we had more information about how drugs behave in people over 75.